Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 14, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Jan 25, 2021, 1:52 PM PST. It took effect at Jan 26, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 1:52 PM PST (21:52 UTC)
- In effect from
- Jan 26, 2021, 10:00 PM PST
- Expired
- Jan 25, 2021, 9:05 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
619 WHUS76 KMFR 252152 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 152 PM PST Mon Jan 25 2021 PZZ350-356-370-376-261100- /O.CON.KMFR.SE.W.0008.000000T0000Z-210126T0000Z/ /O.CON.KMFR.SC.Y.0013.210126T0000Z-210126T1500Z/ /O.CON.KMFR.GL.W.0007.210126T1500Z-210127T0600Z/ /O.CAN.KMFR.SR.A.0003.210126T1800Z-210127T0300Z/ /O.NEW.KMFR.SC.Y.0014.210127T0600Z-210128T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 152 PM PST Mon Jan 25 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM PST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM TUESDAY TO 4 AM PST THURSDAY... ...STORM WATCH IS CANCELLED... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 13 to 15 ft at 12 seconds. For the Gale Warning, south winds 35 to 45 kt with occasional gusts in excess of 50 kt and seas 16 to 22 ft at 08 seconds expected. For the first Small Craft Advisory, west winds 10 to 20 kt with gusts up to 25 kt and seas 13 to 16 ft at 15 seconds expected. For the second Small Craft Advisory, seas 13 to 17 ft at 16 seconds expected. * WHERE...All waters. * WHEN...For the Hazardous Seas Warning, until 4 PM PST this afternoon. For the Gale Warning, from 7 AM to 10 PM PST Tuesday. For the Small Craft Advisory, until 7 AM PST Tuesday. For the Small Craft Advisory, from 10 PM Tuesday to 4 AM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
549 WHUS76 KMFR 260505 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 905 PM PST Mon Jan 25 2021 PZZ350-356-370-376-261815- /O.CON.KMFR.SC.Y.0013.000000T0000Z-210126T1500Z/ /O.EXT.KMFR.GL.W.0007.210126T1500Z-210126T1900Z/ /O.NEW.KMFR.SR.W.0004.210126T1900Z-210127T0100Z/ /O.UPG.KMFR.SC.Y.0014.210127T0600Z-210128T1200Z/ /O.NEW.KMFR.SE.W.0009.210127T0100Z-210128T1000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 905 PM PST Mon Jan 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY... ...GALE WARNING NOW IN EFFECT FROM 7 AM TO 11 AM PST TUESDAY... ...STORM WARNING IN EFFECT FROM 11 AM TO 5 PM PST TUESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 PM TUESDAY TO 2 AM PST THURSDAY... * WHAT...For the Storm Warning, south winds 40 to 50 kt with gusts up to 60 kt and seas 17 to 21 ft. For the Hazardous Seas Warning, very steep and hazardous seas 13 to 17 ft at 13 to 16 seconds with south to southeast winds at 20 to 30 kt. For the Gale Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 14 to 17 ft. For the Small Craft Advisory, seas 13 to 16 ft at 15 seconds. * WHERE...All of the waters. * WHEN...For the Storm Warning, from 11 AM to 5 PM PST Tuesday. For the Hazardous Seas Warning, from 5 PM Tuesday to 2 AM PST Thursday. For the Gale Warning, from 7 AM to 11 AM PST Tuesday. For the Small Craft Advisory, until 7 AM PST Tuesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 25, 9:04 AM PST, 4 hours 48 minutes earlier.
Area forecast discussion, Jan 25, 9:04 AM PST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
904 AM PST Mon Jan 25 2021
.SHORT TERM...Light showers continue today as an upper trough is
over the area. Showers are most concentrated along the coast
range with models favoring scattered showers spreading inland
across areas from the Cascades west this afternoon and evening.
Snow levels are low, around 1000 feet, this morning but will rise
to 2000 feet in the afternoon. Some light showers are possible
down to valley floors in western valleys this morning, then mainly
over elevations above 1500 to 2000 feet late this morning and
this afternoon. Any snow accumulations in showers are expected to
be mainly light. A brief break with mainly dry weather is expected
tonight.
Then a much stronger and moister low pressure system will
drop down from the north along the Pacific Northwest coast
Tuesday into Wednesday. This system will bring heavy snow to
portions of Siskiyou County and into Josephine County, mainly for
elevations above 1500 feet. The Mount Shasta area will see very
heavy snow impacts with 2 feet or more of snow expected from
Tuesday afternoon through Wednesday afternoon. Also moderate snow
is expected in the northern Shasta Valley, Jackson County, Douglas
County and across higher terrain from the Cascades east. Strong
winds are also expected in the southern Shasta Valley and Black
Butte area. These winds combined with snow may bring near zero
visibilities, including along Interstate 5, especially Tuesday
evening and night. This system will also bring strong, gusty south
winds to the coast on Tuesday afternoon into the early evening
with winds expected to gust to 60 mph over the coastal headlands
and gusts to 40 to 50 mph along the southern Coos and the Curry
coasts.
For details on this storm, please see the discussion below and the
winter warnings and advisories (WSWMFR).
&&
.AVIATION...For the 25/12Z TAFs...Showers continue this morning,
focused mainly west of I-5 and conditions are largely a mix of
MVFR/low end VFR from the Cascades westward. However, there are
areas of LIFR conditions in fog and low clouds in some of the deeper
valleys (Grants Pass, Klamath River Valley, portions of Umpqua
Basin). Showers will increase in coverage some this morning, mainly
west of the Cascades, then diminish later this afternoon. The lowest
conditions should improve by this afternoon and a MVFR/low end VFR
mix is expected to persist through this afternoon. Terrain
obscurations will continue into this evening, most common along
northwest facing slopes. Additional snow accumulations through
Monday will be light, mainly up to 2 inches over the higher terrain.
A stabilizing air mass on Monday night should lead to the formation
of valley IFR, especially west of the Cascades. -DW/BR-y
&&
.MARINE...Updated 200 AM PST Monday, 25 Jan 2021...Light showers and
a slight chance of thunderstorms will persist through this
afternoon. Gusty northwest winds ease this evening and overnight,
but very steep swell dominated seas will persist through this
afternoon. Combined west-northwest swell trains will transition from
14 ft at 11 seconds and 6 ft at 18 seconds this evening to 12 ft at
12 seconds and 8 ft at 15 seconds by Monday evening. Seas remain
elevated tonight, although a lengthening dominant period allows them
to transition from very steep into the steep category.
This meager improvement will be short-lived. A strong cold front
arrives Tuesday morning with strong, widespread south gales and very
steep seas expected. High resolution models are indicating the
potential for a strong coastal jet to develop Tuesday afternoon.
This will lead to the potential for a period of storm force gusts of
55 to 60 kt between 5 and 40 nm from shore Tuesday afternoon and
evening. A Gale Warning remains in effect for Tuesday and a Storm
Watch has been issued as well. Winds ease late Tuesday, however,
seas will remain very steep and elevated into Wednesday.
South winds increase again Wednesday with the next front, although
winds will be much weaker than the Tuesday system and are only
expected to reach advisory levels. Seas build again Wednesday
afternoon, peaking around 14 to 16 ft. Conditions then improve
Thursday into Friday, with worsening conditions expected late Friday
into the weekend. /BR-y
&&
.PREV DISCUSSION... /Issued 659 AM PST Mon Jan 25 2021/
DISCUSSION...Better late than never for this discussion, thanks
for your patience this busy morning waiting for this AFD. There
have been additional Advisories and Watches hoisted for this next
front anticipated to bring a prolonged period of high to very
high impact weather.
In the near term, moderate showers continue to move onshore
supported by orographic effects from the Coast range. Elevations
along and near the coast are likely to see these showers, which
could be locally and briefly intense through the morning. A
rain/snow mix, which could contain small hail or graupel, is
possible down to sea level, but snow accumulation levels should
generally be above 1kft. No CG lightning strokes or flashes have
been observed so far last night or this morning, but remains
possible for several more hours along the coast and over the
Pacific. We've got winter weather advisories out for areas along
and near the coast for tonight into the morning for these showers,
where 1 to 2 inches of new snow is likely. Showers have struggled
to stay intact east of I-5, but SPC HREF indicates that these
showers could make inland progress to the east portion of Jackson
County. As the cold pool continues to advance east this morning
past the Cascades, these showers will have an increasing chance
of staying intact and reinvigorating along the Cascades. The most
recent radar passes show this is already beginning to occur in
the Prospect and Butte Falls area.
The Winter Storm Warning was expanded in Josephine County. The
warning now includes areas above 1500 feet. This comes as the
expected tongue of warm air moves onshore more over northern
California, from Del Norte County south, than southern Oregon.
Snow levels are not expected to rise above 2000 feet on Tuesday,
allowing isolated heavier showers to drive the snow levels lower.
Current snow amounts call for between 2 and 3 inches of snow at
the Illinois valley floor and the NBM 24 hr snowfall
probabilities puts that likelihood at 65%-75%. There is a low
probability, 10%-25%, that heavier showers could cause higher
snowfall amounts to reach the 4 to 6 inch range, again per the NBM
24 hr snowfall probabilities.
The Winter Storm Warning for Central Siskiyou County was expanded
north along the west side of I-5. Areas east of I-5 between Hilt
and Grenada have been placed under an Advisory, both above and
below 3000 feet. The advisories are taking into account snow
produced from clouds but not from blowing snow. Winds will be
very strong in the Shasta Valley and along higher exposed terrain,
which could blow more snow into the area causing higher observed
amounts than predicted. These strong winds are backed by 700 mb
and 850 mb winds with a return interval of once in every five to
ten years per the NAEFS mean wind. These high winds also pose the
very real threat of creating blizzard conditions along I-5 between
Weed and Montague, and other areas of the Shasta Valley Tuesday
evening into Tuesday night. Please make alternative plans if
you're thinking of traveling through that area.
Hoisted Winter Weather Advisories for Douglas and Jackson Counties
above 1500 feet. Along with impactful snow amounts, strong
advisory level winds will be present Tuesday evening into Tuesday
night in the Rogue Valley between Medford and Siskiyou Summit,
including Ashland, as well as along other high, exposed terrain.
It will be possible that snow is observed down to the valley
floors, but confidence is not high regarding how much will stick.
Elevations between 1000 and 1500 feet may observe light
accumulations under one inch stick Tuesday evening, when the
heaviest precipitation is expected. Confidence is still very low
for snow sticking at the valley floor, but the colder 850 mb temps
and southwest flow during peak snowfall does indicate that it is
possible per climatology.
A Winter Weather Advisory was added for the Southern Oregon
Cascades and Siskiyou Mountains in Oregon. This includes route
138 and 230 intersection at Diamond Lake and the Mt. Ashland Ski
area. There is high confidence that along with 6-9 inches of snow,
with locally higher amounts up to one foot, that there will be
very strong wind gusts up to 60 mph Tuesday afternoon into the
night.
East of the Cascades, a Winter Weather Advisory above 4500 feet
was added. This includes route 97 north and south of Chemult,
route 140 at Warner Mountain Pass, route 395 south of Lake View
into Modoc County, CA where the advisory also includes portions of
routes 139 and 299 at Cedar Pass. Wind gusts in excess of 50 mph
are also expected for the same areas as the Winter Weather
Advisory. Along route 31 in Lake County from Silver Lake south to
Valley Falls a Wind Advisory was also introduced. 700 mb winds
will be from the southwest at 50 to 75 kts. This suggests that
wind gusts could reach the upper limit of the advisory (57 mph)
over higher elevations, while increasing confidence that lower
elevations along the roadway are likely to experience strong
gusts.
Winds along the coast, and especially at the headlands of Curry
County along highway 101, are forecast to be just under warning
criteria. KOTH-KACV pressure gradients are nearing the minimum
threshold of 8 mb to support warning level gusts per the GFS and
NAM-12. 850 mb winds per the NAM-12 are at 70-75 kts and could
easily support warning level gusts. Stay tuned with the forecast
over the coming day for any further developments. Strongest winds
along the coast are forecast for late Tuesday morning through the
afternoon.
In the long term, at day 8-10, snow levels per the NBM are
expected to be in the 3000-4000 feet range with another trough
bringing a wet front onshore Saturday through Sunday. These higher
snow levels and persistent wet pattern has caused a few rivers to
be projected to approach action stage near or shortly after the
first of the month. The rivers include the Coquille at a few
places, Deer Creek, and the Rogue and Illinois rivers. It can be
inferred that small creeks and streams will also be flowing
strongly at this time.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
for ORZ030-031.
Wind Advisory from 1 PM Tuesday to 7 AM PST Wednesday for
ORZ030-031.
Winter Weather Advisory until 10 AM PST this morning above 1000
feet in the for ORZ021>024.
Winter Storm Warning from 10 AM Tuesday to 10 AM PST Wednesday
for ORZ024.
Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
above 1500 feet in the for ORZ023.
Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
above 1500 feet in the for ORZ026.
Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
for ORZ027-028.
CA...Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
for CAZ085.
Winter Storm Warning from 10 AM Tuesday to 10 AM PST Wednesday
for CAZ081>083.
Winter Storm Warning from 10 AM Tuesday to 10 AM PST Wednesday
above 1500 feet in the for CAZ080.
Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
above 3000 feet in the for CAZ081.
Pacific Coastal Waters...Storm Watch from Tuesday morning through Tuesday evening for
PZZ350-356-370-376.
Small Craft Advisory from 4 PM this afternoon to 7 AM PST
Tuesday for PZZ350-356-370-376.
Gale Warning from 7 AM to 10 PM PST Tuesday for
PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST this afternoon for
PZZ350-356-370-376.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 9:59 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Josephine | 12 hr |
| Jan 25, 2:33 AM PST | Storm Watch | MFR | 11 hr | |
| Jan 25, 5:23 AM PST | Wind Advisory | MFR | Klamath, Lake | 32 hr |
| Jan 25, 5:23 AM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 3 days |
Nearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.